Wildfire, Riverside County Valley/The Inland Empire
- When
- May 2, 12:00 PM PST to May 6, 5:00 AM PST
- Where
- Riverside County Valley/The Inland Empire forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
Hot and dry conditions were present for several days before and after these five fires broke out. Afternoon temperatures were over 100 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Hot and dry conditions were present for several days before and after these five fires broke out. Afternoon temperatures were over 100 degrees. The relative humidity ranged from less than 10 percent during the day to only 25 percent at night. The India fire, about 5 miles west of Fallbrook, was started by live ordinance practice on the Camp Pendleton Marine Base. It burned 1900 acres but no structures. The cost of fighting this fire was estimated at $735,000. The Eagle fire, started about 5 miles southeast of Temecula. It burned 8,900 acres and destroyed 14 residences and 27 outbuildings east of Murrieta. The fire fighting cost was $4.9 million. The School fire broke out about 13 miles east of Temecula. It burned about 377 acres but no strucutres. The Gafford fire broke out 4 miles southeast of Lake Elsinore. It burned about 375 acres and one structure. The Cerrito fire, started by sparks from a metal object being drug across pavement, burned 16,460 acres from north of Lake Elsinore to the city limits of Perris. It destroyed 14 residences and 10 outbuildings. The fire fighting cost for this fire was $2.3 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 2, 3:15 AM PST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 415 AM PDT SUN MAY 2 2004 .SYNOPSIS...HIGH PRESSURE OVER THE WEST WILL CONTINUE...BUT SLOWLY WEAKEN THROUGH MIDWEEK. THIS WILL KEEP TEMPERATURES AT OR NEAR RECORD LEVELS OVER MUCH OF THE AREA TODAY. LOW PRESSURE WILL SLOWLY MOVE IN DURING THE MIDDLE OF THE WEEK FOR COOLER CONDITIONS EVERYWHERE BY WEDNESDAY...AND CONTINUING TO COOL DOWN INTO THE WEEKEND. THE MARINE LAYER WILL ALSO DEEPEN FOR INCREASING LOW CLOUDS AND FOG WEST OF THE MOUNTAINS IN THE NIGHTS AND MORNINGS. OTHERWISE...FAIR. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. STILL UNUSUALLY HOT TODAY...AND POSSIBLY EVEN WARMER THAN SUNDAY... AS 1000-850 MB THICKNESS IS SLIGHTLY THICKER. AND EXPECTING AIR MASS LAPSE RATE TO CONTINUE UNSTABLE...WITH DUST DEVILS AND TENDENCY FOR PLUME DOMINATED FIRES INLAND VALLEYS. COOLER TUESDAY AS THE SEA BREEZE STRENGTHENS IN RESPONSE TO FALLING PRESSURES OVER THE INTERIOR UNDER 582 SE FLOW ALOFT. COOLER WED AS A BROAD PACIFIC TROF MOVES ACROSS THE WEST...GIVING SCALIF 579 SW FLOW WITH ONSHORE FLOW INCREASING. COULD BE SOME MID LEVEL CLOUDS COMING UP IN THE LINGERING 700 MB SE FLOW DUE TO A WEAK UPPER HIGH OVER NORTHERN MEXICO. LITTLE CHANGE THURSDAY AND FRIDAY DUE THE STATIONARY BROAD TROUGH. A BLANKET OF THICK HIGH CLOUDS COMES THROUGH WITH MOIST 580 SW FLOW ON THE WEEKEND. A WEAK S/W IN THE FLOW MAY HELP DEEPEN THE MARINE LAYER AND TRIGGER DRIZZLE BY AM SUN. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. && MACKECHNIE
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SUN MAY 2 2004 CAZ042-043-048-050-055>058-060>062-031300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL CAUSE HOT WEATHER IN MOST OF EXTREME SOUTHWESTERN CALIFORNIA. PEOPLE SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY. THE HOT...DRY WEATHER WILL ALSO RESULT IN AN INCREASED FIRE WEATHER HAZARD. PEOPLE SHOULD BE CAREFUL WITH POSSIBLE SOURCES OF FIRE IGNITION. REFER TO LAXSPSSGX WWUS86 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL CAUSE HOT WEATHER IN MOST OF EXTREME SOUTHWESTERN CALIFORNIA MONDAY. PEOPLE SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY ON MONDAY. THE HOT...DRY WEATHER WILL ALSO RESULT IN AN INCREASED FIRE WEATHER HAZARD. PEOPLE SHOULD BE CAREFUL WITH POSSIBLE SOURCES OF FIRE IGNITION. REFER TO LAXSPSSGX WWUS86 KSGX FOR DETAILS. HORTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN MAY 2 2004
CAZ042-043-048-050-055>058-060>062-030400-
APPLE AND YUCCA VALLEYS-COACHELLA VALLEY-ORANGE COUNTY COASTAL AREAS-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
900 AM PDT SUN MAY 2 2004
...NEAR RECORD BREAKING HEAT TODAY AND MONDAY...
STRONG HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING HOT WEATHER TO
MUCH OF EXTREME SOUTHWESTERN CALIFORNIA TODAY AND MONDAY. PEOPLE
PLANNING OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS AGAINST THE
HEAT. HIGH TEMPERATURES WILL REACH NEAR 100 DEGREES...ESPECIALLY
INLAND COASTAL AREAS...VALLEY AREAS...AND DESERT AREAS.
THE EFFECT OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES DURING THE HOTTEST PART OF THE DAY...DRINKING PLENTY OF
WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING.
DO NOT LEAVE PEOPLE OR PETS IN VEHICLES WITH WINDOWS CLOSED OR ONLY
PARTIALLY OPEN.
THE LOW HUMIDITIES AND HOT WEATHER WILL ALSO CAUSE INCREASED FIRE
HAZARD. PEOPLE SHOULD BE VERY CAREFUL WITH POSSIBLE SOURCES OF FIRE
IGNITION.
A COOLING TREND WILL BEGIN TUESDAY AND CONTINUE INTO THE END OF
NEXT WEEK AS THE HIGH PRESSURE ALOFT IS REPLACED BY LOW PRESSURE.
THE FOLLOWING ARE SOME RECORD HIGH TEMPERATURES THAT MAY BE
BROKEN TODAY AND MONDAY...
TODAY MONDAY
YORBA LINDA....................92 SET IN 1970 95 SET IN 1970
SANTA ANA......................94 SET IN 1970 95 SET IN 1970
VISTA..........................87 SET IN 2000 93 SET IN 1970
CHULA VISTA....................78 SET IN 1988 79 SET IN 1970
SAN BERNARDINO................104 SET IN 1966 105 SET IN 1947
RIVERSIDE UCR.................104 SET IN 1946 104 SET IN 1946
ELSINORE......................101 SET IN 1966 95 SET IN 1962
ESCONDIDO......................88 SET IN 2000 87 SET IN 1997
WILD ANIMAL PARK...............90 SET IN 2000 91 SET IN 1997
RAMONA FIRE DEPT...............87 SET IN 1976 87 SET IN 1997
LA MESA........................91 SET IN 1970 92 SET IN 1970
EL CAJON.......................87 SET IN 2000 89 SET IN 1997
BIG BEAR.......................75 SET IN 2000 77 SET IN 1979
BORREGO DESERT PARK...........102 SET IN 1985 103 SET IN 2000
VICTORVILLE....................95 SET IN 2001 95 SET IN 2000
ATKINThe national radar mosaic for the moment the first event began.
5 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394292, 5394291, 5394290, 5394293, 5394294.